One of the more serious drugs a person can abuse is heroin. Heroin is an opioid, which means that when it’s regularly used, the individual can quickly and easily develop a dependence to it. After a person has finally come to the realization that they have a serious substance use disorder with heroin, they will want to seek rehab and treatment.
Of course, as heroin is so highly addictive, they will have to undergo the detoxification process before going into a rehab center. Detox is the process that eliminates all traces of the drug from the person’s system so that they can become clean and begin their rehab treatment. However, due to the severity of symptoms, many people might wonder whether withdrawal from heroin can be fatal.
Can You Die from Heroin Withdrawal?
Withdrawal symptoms from heroin are very unpleasant, but they are not typically fatal. If a fatality does occur, it would be due to an overdose rather than from withdrawal. When the person has detox, the process is supervised by staff personnel who are specifically trained in the area of helping people curb their substance use disorders. Symptoms of withdrawal can start anywhere from six to 24 hours. However, the severity of symptoms varies based on how much heroin the person abused and its strength.
What are Typical Heroin Withdrawal Symptoms?
A person struggling with heroin addiction might already realize that withdrawal is especially difficult and wonder if they can forgo the detox process. However, because heroin is an opioid and so highly addictive, trying to quit cold turkey not only would not work, but it would also result in very serious withdrawal symptoms itself. Attempting to simply stop using the drug without going to a professional facility to undergo the detox process can be dangerous. It can easily result in the person going straight back to the drug to regain those feelings of being high.
During the detoxification process, the following withdrawal symptoms can occur:
• Shaking or shivering, especially in the legs
• Runny nose
• Muscle aches
• Stomach cramps
• Difficulty sleeping
• Nausea and vomiting
• Severe cravings for the drug
• Cold flashes
In most cases, the symptoms of withdrawal during detox for heroin lessen within a day to three days. After around 10 days, people stop experiencing their physical withdrawal symptoms. However, psychologically, the individual might still crave the drug for years after their treatment, which can sometimes make it challenging to remain sober.
Sometimes, a person might experience serious diarrhea or vomiting while undergoing detox for heroin addiction. This can lead to dehydration, but people who are otherwise in good overall health can withstand this issue by hydrating.
How Can You Safely Experience Withdrawal Symptoms from Heroin?
Because opioids such as heroin are so highly addictive, withdrawal symptoms are usually more severe than with other drugs. There will absolutely be some discomfort and challenges while going through detox, but it doesn’t have to be unbearable. With a drug like heroin, it’s important for the person to be given medication as part of their treatment while eliminating the substance from their body. Medication assisted treatment is a big part of the detox process and can help to alleviate withdrawal symptoms.
A medical detox program is a must for people who are addicted to heroin. This type of facility ensures that there are medical professionals on the staff who can regularly monitor patients and assist them when they need it while providing medications for managing withdrawal symptoms.
Since dehydration is one of the biggest risks with detox for heroin addiction, it’s essential to stay hydrated while experiencing withdrawal symptoms. Drink plenty of water and electrolyte drinks to stay hydrated as much as possible.
Having loved ones around to check on the individual is important as well. A strong support system can help the person go through the process and make them feel more comfortable and secure, both physically and emotionally. Having these people around can make a lot of difference in the way the withdrawal process goes.
Eating healthy, nutritious foods is also important during the withdrawal process. Avoiding things that are unhealthy is wise. During withdrawal, eating foods that can replenish vitamins the person lost due to dehydration can help them feel better.
Ready to get started and seek help for your substance use disorder? Call now to get started at 844-903-2111. We can give you the help that you need to regain your sobriety.